statin side effects/alternatives

I have a family history of heart related disease, and have been on medication for high BP and cholesterol for 6 years. However, I have always had side effects, and through a process of elimination now know that it is the statins that are making me feel rough. muscle aches, bad flatulence lack of energy and depression. When I stopped taking them for 6 mnths, all this disappeared, but was advised to go back on statins when cholesterol went up from 4.3 to 7.5. BP now under control with a diuretic but I can't live with feeling so lousy any more - and would love some advice re alternatives to statins???

8 Replies

oldestnewest
  • Yes I'm on simvastatin. I've asked for alternatives from my GP but I've been told that there aren't any. I started on 25mg dose- but am down to 10mg now. still gettting the nasy effects which seem to build up over a period of time. Other than this I'm a very healthy and optimistic person!

  • I think the usual alternative for such a low dose would be 20mg Pravastatin but I might have misremembered that. Other alternatives would be Atorvastatin and Rosuvastatin but I don't know if they come in a low enough dose.

    I think simvastatin is accused of a higher risk of side-effects than any other statins, but personally I seem to tolerate it better than atorva or rosuva. The other really bizarre thing is that I've been OK on two brands of pink simva tablets, but had bad lumps appear on one brand of white tablet, so I may be reacting to some other ingredient, just to complicate matters.

    And finally, a relative recently suggested taking one week off in every 8 to 12. I've not asked a medic about that and I've not tried it intentionally yet, but I did forget my statins on one trip this year. If the nasty effects build up over time, do they restore to zero quickly when you stop?

  • And I almost forget: tell your GP to stop screwing around and refer you to a lipid clinic. Your family history suggests that you may have FH, you're suffering side effects, you need specialist care. The main HEART UK website has a map that will show you your nearest one.

  • I suspect it costs them money. Anyone know for sure?

  • I was going to suggest that you try a lower dose, but you are on a low dose anyway. Rosuvastatin comes in 5mg, but is a much stronger one. I am all for experimenting with smaller doses.

    Really glad you mentioned the flatulence as this is a really miserable and embarrassing side effect. As a friend of mine so delicately put it, statins made him f**t for England.

  • You might try reducing the glycaemic load of your diet?

  • thanks to you all for your advice - which has been taken on board! I'm stopping taking the simvastatin as from last night, and I will see how the symptoms decrease - or not! will then speak to the doc re Lipid Clinic and alternative medication. You've been very helpful!!

  • Hi to everybody....newbie here.

    Can anyone tell me if memory loss is a side effect of Simvastatin? I was told memory loss whilst on Statins was common place but it does not mention it on the Simvastatin leaflet. Thank you.

You may also like...